Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Tallahassee, FL

March 11, 2015Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 11, 2015, 2:52 PM CDT for Henry County, Houston County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2015, 2:52 PM CDT (19:52 UTC)
Expired
Mar 11, 2015, 3:15 PM CDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 21 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS52 KTAE 111952
SVRTAE
ALC067-069-112015-
/O.NEW.KTAE.SV.W.0017.150311T1952Z-150311T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM CDT WED MAR 11 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF HEADLAND...
  NORTH CENTRAL HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 315 PM CDT

* AT 249 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR WEBB...AND MOVING NORTH AT 25   
  MPH. WIND DAMAGE WAS REPORTED IN THE DOTHAN AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIGMA...PLEASANT PLAINS...HEADLAND MUNICIPAL A/P...GRANDBERRY
  CROSSROADS...NEWVILLE...TUMBLETON...BALKUM...MILLER AND HALEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3144 8538 3145 8511 3117 8519 3121 8540
TIME...MOT...LOC 1952Z 196DEG 22KT 3128 8527

$$

08-LAMERS
1 follow-up statement
319 
WWUS52 KTAE 112005
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM CDT WED MAR 11 2015

ALC067-069-112015-
/O.EXP.KTAE.SV.W.0017.000000T0000Z-150311T2015Z/
HOUSTON AL-HENRY AL-
305 PM CDT WED MAR 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY AND NORTH
CENTRAL HOUSTON COUNTIES WILL EXPIRE AT 315 PM CDT...

THUNDERSTORMS WITH GUSTY WINDS ARE STILL POSSIBLE IN THE AREA...BUT 
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3144 8538 3145 8511 3117 8519 3121 8540
TIME...MOT...LOC 2005Z 196DEG 22KT 3136 8524

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 9:00 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 11, 9:00 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT Wed Mar 11 2015

.Near Term [Through Today]...
Dense fog across the eastern Florida Panhandle, southeast Alabama,
and southwest and south central Georgia this morning is beginning to
break out in patches, but may last through around 10 AM CT / 11 AM
ET. A weak surface cold front boundary lies across central Alabama
and southern Mississippi and southeastern Louisiana. Showers with
isolated embedded thunderstorms are just ahead of this front and
will move eastward into our forecast area this afternoon. Another,
more subtle boundary lies across northeastern Florida roughly from
Keaton Beach to St. Augustine. Scattered shower coverage along this
boundary has already kicked off this morning, though the rainfall is
lighter along the western edge of the boundary than it is closer to
St. Augustine. Despite chances for rain and persistent cloud cover
today, we'll still warm up to highs in the low-mid 80s this
afternoon.

&&

.Aviation...
[Through 12Z Thursday] Dense fog is beginning to break this
morning across the area. Scattered thunderstorms will be possible
this afternoon, primarily near KDHN and KABY. Fog and low cigs are
possible again tonight at all terminals.

&&

.Prev Discussion [620 AM EDT]...

.Short Term [Tonight Through Friday]...
Interesting forecast shaping up through the period with quite a
bit to consider. For tonight, a weak frontal boundary will likely
be draped across the western portions of the area with scattered
convection possible during the evening hours, tapering off as the
night progresses.

On Thursday, things get more interesting as the above mentioned
frontal boundary will still be in the area with deep layer
southerly flow above the surface. Deep layer moisture will be
advected north into the area with precipitable water values around
1.7" possible. At the surface, the center of a 1039 mb high will
be moving into the northeast states into a favorable position for
a cold air damming scenario. Thus, a well defined warm front will
likely be in the vicinity or draped across our northern forecast
area with easterly flow at the surface by late in the day into the
overnight hours. The airmass to the west and south of the front is
forecast to be somewhat unstable with SBCAPE values in the
500-1000 j/kg range. This front will likely provide a focus for
convection during the afternoon and evening hours as shown by both
the NCEP hi-res ARW and NMM runs as well as some of our local CAM
runs. Directional shear along this front will actually be quite
impressive given very backed surface winds. The main limiting
factor in an otherwise interesting severe weather setup is the
fact that overall wind fields are forecast to be weak, limiting
shear magnitudes. However, we will need to keep a close eye on the
convection near the frontal boundary as any localized enhancements
in the wind field could allow for brief periods where rotating
storms would be possible. In addition, storm motions are not going
to be overly fast and will need to keep an eye on the potential
for localized heavy rainfall, especially if precipitable water
values increase as expected.

On Friday, still expect unsettled conditions with little change in
the large scale pattern. The warm front is forecast to be
somewhere across the northern sections of the forecast area. The
best focus for rain is expected to be across the western portion
of the area closer to the better lift associated with the main
upper trough west of the area. High temperatures will be very
challenging on Friday with the potential wedge front bisecting the
area. The official forecast went with a raw model blend consisting
of the 00z NAM, 00z GFS, and 21z SREF, noting that often times
models tend to scour out the wedge too quickly. This blend gave a
forecast generally on the cooler side of the guidance range across
the northern areas.

.Long Term [Friday Night Through Wednesday]...
Unsettled conditions will continue through at least part of the
weekend with a highly amplified upper level pattern. The large upper
trough digging well south into Mexico will persist west of the area
through Saturday, but by Sunday, models agree that a cutoff upper
low will develop and retrograde westward toward the Baja. The
overall flow will flatten somewhat in response, and by Sunday a
cold front is expected to push through with drier air advecting
into the area behind it for Monday. High temperatures are expected
to be near average with overnight lows above average until the
frontal passage Sunday night.

.Marine...
Light to moderate southeast winds will occasionally shift to
easterly during the overnight hours through the end of the work
week. Look for southerly winds by Saturday with shift to offshore
winds by late Sunday.

.Fire Weather...
Low level moisture will remain elevated through the next several
days, keeping fire weather concerns to a minimum.

.Hydrology...
An unsettled pattern will keep chances for rain elevated into the
weekend. A general 1-2" of rain is expected across the southern
Georgia and southeast Alabama areas with around 0.5-1" across
northwest Florida. These average totals may bring some area rivers
into action stage. However, we'll need to watch for localized
heavier rainfall amounts with slow moving convection across mainly
southern Georgia on Thursday afternoon and evening.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   82  62  82  64  75 /  30  20  50  40  40
Panama City   74  63  74  65  69 /  30  30  40  40  50
Dothan        81  62  80  60  70 /  50  40  70  60  60
Albany        81  62  81  56  70 /  50  40  70  60  50
Valdosta      85  62  82  62  77 /  50  30  70  50  40
Cross City    83  64  83  65  78 /  30  20  40  30  20
Apalachicola  73  63  75  63  65 /  30  20  30  40  40

&&

.TAE Watches/Warnings/Advisories...

FL...Dense Fog Advisory until 11 AM EDT /10 AM CDT/ this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland Gulf-
     Inland Walton-Jackson-Liberty-South Walton-Washington.

GA...Dense Fog Advisory until 11 AM EDT this morning for Baker-Ben
     Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.

AL...Dense Fog Advisory until 10 AM CDT this morning for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...MOORE
MARINE...DVD
FIRE WEATHER...DVD
HYDROLOGY...DVD

In the hours before

Special weather statement, Mar 11, 2:15 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT WED MAR 11 2015

ALZ069-111945-
HOUSTON AL-
215 PM CDT WED MAR 11 2015

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN AND
CNETRAL HOUSTON COUNTY...

* UNTIL 245 PM CDT

AT 214 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR COTTONWOOD...OR NEAR SEALY SPRINGS...MOVING NORTH
AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3118 8517 3101 8525 3100 8526 3100 8545
      3117 8543
TIME...MOT...LOC 1915Z 196DEG 16KT 3104 8534

08-LAMERS
Special weather statement, Mar 11, 2:37 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT WED MAR 11 2015

ALZ069-112000-
HOUSTON AL-
237 PM CDT WED MAR 11 2015

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...

* UNTIL 300 PM CDT
* THIS INCLUDES THE CITY OF DOTHAN

AT 233 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR COWARTS...OR NEAR WILSON MILL...MOVING NORTH AT 20
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3131 8538 3131 8525 3130 8516 3110 8525
      3110 8540 3132 8540
TIME...MOT...LOC 1937Z 191DEG 15KT 3117 8531

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:23 AM CDTDense Fog AdvisoryTAECoffee, Dale, Geneva, Henry, Houston6 hr
Mar 11, 2:15 PM CDTSpecial Weather StatementTAEHouston30 min
Mar 11, 2:37 PM CDTSpecial Weather StatementTAEHouston23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.